Study: Kids Given Codeine Despite Risks
ST. LOUIS (KMOX) - A local pediatrician says not to let your child’s doctor prescribe the powerful painkiller codeine without talking about alternatives first.
Codeine has been linked to rare but life-threatening complications in children, including breathing difficulties that could lead to death.
“I can’t remember the last time we prescribed codeine at Cardinal Glennon that I know of,” says SLU Care pediatrician Dr. Ken Haller at Cardinal Glennon Children’s Medical Center. “It’s not something that’s given in the emergency department, we don’t really use it on the floor.”
Here’s the problem.
“You can give the same dose of codeine to two kids the same size, and one kid will do fine but the other kid might end up having respiratory depression and stop breathing,” Haller says.
Haller says there are better alternatives that have more predictable effects in children.
“Some of them are things like ibuprofen, naproxen, which are the non-steroidal antidepressants,” he says. “Other things like oxycodone and so forth, which are more the narcotics for severe pain. Everyone feels that pain should be dealt with effectively, but codeine is just a really bad agent in children and it’s something that should not be used.”
Despite that, a new study finds codeine is being prescribed for kids in at least a half million ER visits each year.
(TM and © Copyright 2014 CBS Radio Inc. and its relevant subsidiaries. CBS RADIO and EYE Logo TM and Copyright 2014 CBS Broadcasting Inc. Used under license. All Rights Reserved. This material may not be published, broadcast, rewritten, or redistributed.)
MORE HEALTH NEWS:
- Winter Storm Warning Reminders
- Red Cross: Harsh Winter Depleting Blood Donations
- Lawsuit Claims Purina’s ‘Beneful’ Sickens Dogs; Mizzou Vet Professor Not Certain
- Landfill Neighbors Urged to Build ‘Shelter in Place’ Kits
- House Committee Hears Testimony on Bill that Would Legalize Medical Marijuana
- Missouri House Panel to Consider Medical Marijuana Proposal